Alert archive / New York / Flash Flood Warnings in 2019

Flash Flood Warning 19, NWS New York, NY

July 30, 2019Orange County, New York

NWS New York, NY issued this flash flood warning at Jul 30, 2019, 3:39 PM EDT for Orange County, New York. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2019, 3:39 PM EDT (19:39 UTC)
Expired
Jul 30, 2019, 4:07 PM EDT
In force
28 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

County Orange County, NY

The radar

The Binghamton radar (KBGM), 135 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 3:46 PM EDTFLASH FLOODSparrow Bush, NYSTATE ROUTE 42 CLOSED.
Jul 30, 4:07 PM EDTFLASH FLOODSparrow Bush, NYSTATE ROUTE 42 CLOSED.
Jul 30, 4:08 PM EDTFLASH FLOODSparrow Bush, NYSTATE ROUTE 42 CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

909 
WGUS51 KOKX 301939
FFWOKX
NYC071-302100-
/O.NEW.KOKX.FF.W.0019.190730T1939Z-190730T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
339 PM EDT Tue Jul 30 2019

The National Weather Service in Upton NY has issued a

* Flash Flood Warning for...
  West central Orange County in southeastern New York...

* Until 500 PM EDT.

* At 336 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Excessive runoff from heavy rainfall will cause 
  flooding of small creeks and streams, urban areas, highways, 
  streets and underpasses as well as other drainage areas and low 
  lying spots. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Port Jervis, Cuddebackville, Huguenot and Deerpark. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4146 7476 4146 7475 4149 7476 4149 7475
      4150 7456 4135 7467 4136 7469 4139 7472
      4140 7474 4143 7474 4143 7476

$$

Fig
1 follow-up statement
806 
WGUS71 KOKX 302007
FFSOKX

Flash Flood Statement
National Weather Service New York NY
407 PM EDT Tue Jul 30 2019

NYC071-302017-
/O.CAN.KOKX.FF.W.0019.000000T0000Z-190730T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange NY-
407 PM EDT Tue Jul 30 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL ORANGE COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4146 7476 4146 7475 4149 7476 4149 7475
      4150 7456 4135 7467 4136 7469 4139 7472
      4140 7474 4143 7474 4143 7476

$$

Fig

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:30 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 30, 3:30 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service New York NY
330 PM EDT Tue Jul 30 2019

.SYNOPSIS...
A cold front will slowly approach and cross the area Wednesday
night. Weak high pressure gradually builds into the region Thursday, and
settles over the region through the weekend and into the
early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Isolated showers and thunderstorms will continue over the next few
hours before instability begins to decrease once we start to lose
daytime heating. Main hazards will be brief locally heavy rain,
frequent lightning and gusty winds.

Otherwise, a mainly clear night with temperatures cooling into the
upper 60s to 70s tonight.

There is a moderate risk of rip current development for the Atlantic
Ocean beaches for the rest of today.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
An upper-level trough axis and slow moving cold front will slowly
work its way towards the region on Wednesday. More widespread
convective development will initiate during the day as
shortwave energy interacts with a pre-frontal trough.

SPC has placed the entire region in a marginal risk for severe
weather on Wednesday. Mid-level southwesterly flow of 25-30 kts
should be sufficient enough to support convective maintenance.
With moderate instability, steepening low-level lapse rates and
enhanced mid-level flow, any stronger storm will be able to
produce isolated damaging wind gusts.

Locally heavy rainfall is also possible as precipitable water values
near 2 inches. The main threat will be minor urban and poor drainage
flooding. Localized flash flooding cannot be ruled out if any storms
train over the same area with relatively weak steering flow.
Therefore, WPC has placed most of the area in a marginal risk for
excessive rainfall.

Despite a humid air mass in place, air temperatures on Wednesday are
likely to be several degrees cooler, with highs only in the mid
80s, so an extension of the heat advisory was not warranted.

The cold front will push through the region late Wednesday night,
with chances of rain and thunderstorms diminishing after dark.
Overnight lows will fall into the upper 60s to lower 70s.

There is a moderate risk of rip current development at Atlantic
Ocean beaches on Wednesday.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Dry weather returns on Thursday. Humidity levels will drop slightly
for late Thursday and Thursday night. Temperatures on Thursday will
be in the low to mid 80s.

Dry weather expected Friday and through the beginning of the week
with temperatures in the low to mid 80s. However, a few showers/t-
storms can not be ruled out, especially during the afternoon.

Late in the period a deeper Northeastern US trough is getting
established. At this time will continue with chance POPs for
Tuesday.  Temperatures overall should average near to slightly above
normal along with moderate levels of humidity continuing.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Mainly VFR through the TAF period. An isolated thunderstorm is
possible this evening, which could result in MVFR or lower
conditions briefly.

Light S/SW Winds 10-15G20 kt with coastal sea breezes. Higher gusts
are possible near thunderstorms.  Winds diminish after sunset
becoming light and variable in some locations.

A cold front will approach from the west on Wednesday bringing the
chance of thunderstorms mainly late in the TAF period. Will
introduce a PROB30 for TS after 19z but there could be a few
isolated TSTMS earlier.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Gusts may be occasional this evening.

KLGA TAF Comments: Gusts may be occasional this evening.

KEWR TAF Comments: Amendments may be needed for changing wind
direction. Gusts may be occasional this evening.

KTEB TAF Comments: Amendments may be needed for changing wind
direction. Gusts may be occasional this evening.

KHPN TAF Comments: No unscheduled amendments expected.

KISP TAF Comments: Gusts may be occasional this evening.

.OUTLOOK FOR 21Z WEDNESDAY THROUGH SUNDAY...
.21z Wednesday...Scattered showers/tstms with MVFR or lower
conditions possible...most widespread in the late afternoon and
evening.
.Thursday...Mainly VFR.
.Friday...Mainly VFR, except for a few showers or thunderstorms in
the afternoon/evening.
.Saturday and Sunday...Mainly VFR, except for a few showers or
thunderstorms that may develop in the afternoon.

&&

.MARINE...
Winds and seas will remain below Small Craft Advisory criteria
through Wednesday.

Sub SCA conditions are generally expected to continue during the
late week and into the weekend with a weak flow regime.

&&

.HYDROLOGY...
No widespread hydrologic impacts expected through tonight.

Showers and thunderstorms are likely Wednesday afternoon into early
Wednesday evening. Minor urban and poor drainage flooding is
possible with any thunderstorms and localized flash flooding cannot
be ruled out.

No widespread hydrologic impacts are forecast Thursday into early
next week.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides are running high due to a new moon.
Localized minor coastal flooding is possible on the south shore
bays and western Long Island Sound with evening high tides on
Wednesday and Thursday. Positive tidal departures as low as 1/4
to 1/2 ft are needed in spots for minor flood thresholds to be
reached.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 9 PM EDT this evening for CTZ005>012.
NY...Heat Advisory until 9 PM EDT this evening for NYZ067>075-
     078>080-176>179.
NJ...Heat Advisory until 9 PM EDT this evening for NJZ002-004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...CB/Fig
NEAR TERM...CB
SHORT TERM...CB
LONG TERM...Fig
AVIATION...IRD
MARINE...CB/Fig
HYDROLOGY...CB/Fig
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jul 30, 3:31 PM EDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
331 PM EDT Tue Jul 30 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>080-176>179-311945-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
331 PM EDT Tue Jul 30 2019

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-350-353-355-NYZ081-311945-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Southeastern Suffolk-
331 PM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 30, 2:45 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service New York NY
245 PM EDT Tue Jul 30 2019

NYZ074-301915-
Richmond (Staten Is.)-
245 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT RICHMOND COUNTY...

At 245 PM EDT, a strong thunderstorm was located over Carteret, or
over Huguenot, moving northeast at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Huguenot, Tottenville, Oakwood, Annadale, Greenridge and Heartland
Village.

LAT...LON 4049 7427 4050 7427 4050 7426 4051 7426
      4052 7425 4055 7425 4056 7423 4056 7422
      4060 7420 4063 7420 4063 7418 4056 7408
      4052 7412 4052 7415 4050 7422
TIME...MOT...LOC 1845Z 240DEG 11KT 4056 7421

MD
Special weather statement, Jul 30, 2:57 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service New York NY
257 PM EDT Tue Jul 30 2019

CTZ009-NJZ104-NYZ069>071-301945-
Southern Fairfield-Eastern Bergen-Rockland-Southern
Westchester-Northern Westchester-
257 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD...EAST
CENTRAL BERGEN...SOUTHERN WESTCHESTER AND ROCKLAND COUNTIES...

At 257 PM EDT, a strong thunderstorm was located over Norwood, or
near Yonkers, moving northeast at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Yonkers, White Plains, Port Chester, Rye, Tarrytown, Dobbs Ferry,
Tappan, Greenwich, Harrison, Scarsdale, Bronxville, Norwood,
Hawthorne, Orangeburg and Eastchester.

LAT...LON 4101 7403 4120 7375 4100 7359 4095 7366
      4091 7389 4092 7392 4091 7392 4090 7394
TIME...MOT...LOC 1857Z 240DEG 11KT 4097 7393

MD
Special weather statement, Jul 30, 3:13 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service New York NY
313 PM EDT Tue Jul 30 2019

NJZ006-106-NYZ072-075-176-301945-
Hudson-Eastern Essex-Northern Queens-New York (Manhattan)-Kings
(Brooklyn)-
313 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...KINGS AND NEW YORK
(MANHATTAN) COUNTIES...

At 311 PM EDT, a strong thunderstorm gust front was located over
Battery Park, or over Jersey City, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jersey City, Bayonne, Hoboken, Secaucus, Harrison, Midtown Manhattan,
Lower East Side, Union City, East Village, SoHo, Kearny, Brooklyn
Heights, Battery Park, Long Island City and Upper West Side.

LAT...LON 4074 7418 4078 7410 4076 7409 4078 7409
      4079 7408 4082 7401 4080 7399 4080 7398
      4081 7398 4071 7387 4066 7403 4067 7403
      4067 7405 4065 7407 4065 7410
TIME...MOT...LOC 1911Z 243DEG 17KT 4070 7404

MD
Special weather statement, Jul 30, 3:20 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service New York NY
320 PM EDT Tue Jul 30 2019

CTZ005-NYZ068-302000-
Northern Fairfield-Putnam-
320 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FAIRFIELD AND
EASTERN PUTNAM COUNTIES...

At 320 PM EDT, a strong thunderstorm was located over Brewster,
moving northeast at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Danbury, Lake Carmel, Sherman, Brewster, Newtown, Ridgefield, Bethel,
Brookfield, New Fairfield, Patterson, Putnam Lake, Brewster Hill and
Peach Lake.

LAT...LON 4153 7345 4150 7344 4151 7339 4149 7337
      4147 7332 4147 7330 4145 7330 4145 7328
      4144 7327 4134 7355 4137 7355 4136 7359
      4146 7371 4152 7364 4153 7353 4161 7352
      4164 7350
TIME...MOT...LOC 1920Z 231DEG 9KT 4143 7359

MD
Special weather statement, Jul 30, 3:27 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service New York NY
327 PM EDT Tue Jul 30 2019

CTZ005-009-NYZ070-302000-
Northern Fairfield-Southern Fairfield-Northern Westchester-
327 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND CENTRAL
WESTCHESTER COUNTIES...

At 327 PM EDT, a strong thunderstorm was located over Greenwich, or
near Stamford, moving northeast at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Stamford, Norwalk, New Canaan, Fairfield, Greenwich, Westport,
Ridgefield, Darien, Wilton, Weston, Redding, Georgetown and Armonk.

LAT...LON 4112 7326 4111 7328 4112 7330 4109 7332
      4099 7357 4100 7359 4098 7362 4112 7375
      4133 7348
TIME...MOT...LOC 1927Z 236DEG 18KT 4110 7360

MD
Special weather statement, Jul 30, 3:32 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service New York NY
332 PM EDT Tue Jul 30 2019

NYZ067-302015-
Orange-
332 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORANGE COUNTY...

At 332 PM EDT, a strong thunderstorm was located over Matamoras,
moving northeast at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Middletown, Port Jervis, Howells, Cuddebackville, Otisville,
Huguenot, Scotchtown, Deerpark, Mechanicstown, Slate Hill and
Circleville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4146 7475 4148 7476 4149 7473 4150 7448
      4157 7442 4145 7434 4133 7462 4136 7469
      4137 7469 4138 7471 4139 7471 4140 7474
      4143 7474 4143 7475 4144 7476
TIME...MOT...LOC 1932Z 236DEG 18KT 4136 7474

MD

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 12:46 PM EDTAreal Flood AdvisoryOKXOrange3 hr
Jul 30, 1:03 PM EDTSpecial Weather StatementOKXSuffolk42 min
Jul 30, 1:16 PM EDTAreal Flood AdvisoryOKXSuffolk59 min
Jul 30, 1:54 PM EDTSpecial Marine WarningOKX24 min
Jul 30, 1:58 PM EDTSevere Thunderstorm WarningOKXSuffolk18 min
Jul 30, 2:14 PM EDTSpecial Marine WarningOKX31 min
Jul 30, 2:27 PM EDTSpecial Weather StatementOKXKings, New York, Queens48 min
Jul 30, 2:37 PM EDTSevere Thunderstorm WarningOKXKings, New York, Richmond38 min
Jul 30, 2:38 PM EDTSpecial Marine WarningOKX52 min
Jul 30, 2:39 PM EDTSpecial Weather StatementOKXOrange51 min
Jul 30, 2:45 PM EDTSpecial Weather StatementOKXRichmond30 min
Jul 30, 2:51 PM EDTAreal Flood AdvisoryOKXNew York, Richmond54 min
Jul 30, 2:57 PM EDTSpecial Weather StatementOKXWestchester48 min
Jul 30, 3:13 PM EDTSpecial Weather StatementOKXNew York32 min
Jul 30, 3:20 PM EDTSpecial Weather StatementOKXPutnam40 min
Jul 30, 3:32 PM EDTSpecial Weather StatementOKXOrange43 min
Jul 30, 3:42 PM EDTSpecial Weather StatementOKXWestchester33 min
Jul 30, 7:26 PM EDTSpecial Weather StatementOKXOrange49 min
Jul 30, 7:35 PM EDTAreal Flood AdvisoryOKXOrange55 min

Nearby

Flash Flood Warnings in New York, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.